Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have been on Nuvaring. Getting brown colour blood with clots. What could be this?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5631 Questions

I have been on Nuvaring since September and have used it correctly each month, removing on the 3rd week same day and within the same hour each time. I am scheduled to take it out this Weds night and I normally start my period on Friday or Saturday. Last Friday I started spotting dark brown blood, which over the course of the last couple of days has gotten a little heavier and the blood a little brighter at times. I have been very regular the entire time I have been on Nuvaring and am confused as to what is going on?
Posted Thu, 18 Apr 2013 in Birth Control
Answered by Dr. Aarti Abraham 15 minutes later
Thanks for your query.

Irregular vaginal bleeding and spotting is very common while being on any hormonal contraceptive, including Nuvaring.
Since you have been very regular with the use, pregnancy would be a very distant possibility, however theoretically it COULD occur.
But then you wouldnt have had your period on time.
I think the main reason is mild alterations of bleeding patterns which are commonly seen with hormonal contraceptives.
This could very well be your normal period, since you have been bleeding for 4 - 5 days.

In case the bleeding persists or gets more abnormal, I would ask you to consult your health care provider.

Take care, and feel free to ask any further questions.
Above answer was peer-reviewed by
Follow-up: Have been on Nuvaring. Getting brown colour blood with clots. What could be this? 5 minutes later
I have left the Nuvaring in, would you advise me to take it out as scheduled on Weds to see if I have my normal period?
Answered by Dr. Aarti Abraham 2 minutes later
You should take it out as scheduled.
Also before inserting the next one, you should get back to your healthcare provider for a check up, just in case, whether your normal period is there or not.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor